Alert archive / Oklahoma / Tornado Warnings in 1997
Tornado Warning 17, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 25, 1997, 5:40 PM CDT for Grady County, Oklahoma. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 25, 1997, 5:40 PM CDT (22:40 UTC)
- Expired
- May 25, 1997, 6:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Grady County, OK
The radar
The Norman radar (KTLX), 78 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:45 PM CDT | Hail 1 | Rush Spgs, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
199
WFUS1 KOKC 252241 RRA
TOROKC
OKC051-252315-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
540 PM CDT SUN MAY 25 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 615 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN CENTRAL OKLAHOMA
SOUTHERN GRADY
INCLUDING THE FOLLOWING LOCATIONS
ACME...AGAWAM...BRADLEY AND RUSH SPRINGS
AT 540 PM CDT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS
LOCATED ALONG THE CADDO AND COMANCHE COUNTY LINE NORTH OF STERLING AND
EAST OF I-44. THIS STORM IS MOVING EAST AT 20 MPH. THE MOST DANGEROUS
PART OF THE STORM WILL MOVE INTO SOUTHERN GRADY COUNTY TOWARD ACME AND
AGAWAM.
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES.
THIS TORNADO IS LIKELY OBSCURED BY RAIN AND MAY NOT BE VISIBLE.
THIS IS A VERY DANGEROUS SITUATION -- TAKE COVER NOW. ABANDON
MOBILE HOMES AND VEHICLES. MOVE TO SHELTER BELOW GROUND IF
POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON
THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3469 9766 3469 9809 3495 9809 3496 9766
KB
&What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 25, 3:32 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 25, 3:32 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SUN MAY 25 1997 SCT STG TSTMS ARE NOW BGNG TO DVLP IN WRN OK. XPCT THE STMS TO INCR SIGLY IN CVRG OVR THE NEXT CPL HOURS. AS A RSLT...HAVE GONE WITH HI POPS XCPT IN FAR NW OK WHERE DRIER AIR HAS ARRIVED. WL MNTN CHC SVR OVR MOST OF THE FA DUE TO HIGHLY FVRBL CONDS FOR SVR WX. ONCE THE STMS EXIT THE FA...PROB LATE THIS EVE...THE NEXT BIG QUESTION IS WHETHER THERE WL BE ENUF MSTR ARND TMRW TO SUPPORT CNVCTN. INSTAB AND PROXIMITY OF SFC BNDRYS AND UPR LOW ALL SEEM TO SUGGEST THE PSBLTY OF SCT TSTMS AGN TMRW...BUT THE AMT OF MSTR FCST APPEARS TOO LOW FOR MUCH TO DVLP. SO HAVE OPTED FOR LOW POPS...MNLY CLOSE TO THE FOCUSING MECHANISMS. ETA BRNGS A SIG COOL DOWN INTO THE NWRN ZNS ON TUE. SITN APPEARS TO BE THE TYPE WHERE COOL TEMPS WOULD BE ACCOMPANIED BY LOW CLDS AND GUSTY N WNDS. IF THAT IS IN FACT WHAT HAPPENS...THE MAX TEMPS IN THAT AREA COULD EASILY BE BLO 60 DEG. AM NOT YET THAT CONFIDENT OF SUCH A SIG DEPARTURE FM NRML...BUT WL STILL GO BLO FWC BY ABT 5 DEG. AGN ELECTED TO GENERALLY FOLLOW NCEP GDNC RATHER THAN MRF FOR EXTDD. FCSTID = 23 = CMS OKC 63 87 60 84 / 60 20 10 20 HBR 60 88 58 79 / 40 20 10 10 SPS 67 90 60 82 / 40 0 0 10 GAG 55 84 55 70 / 10 20 20 20 PNC 65 86 58 78 / 50 30 30 30 DUA 68 92 67 86 / 50 20 0 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 25, 12:27 PM CDT, 5 hours 13 minutes before
OKZ004>053-TXZ083>090-261130- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT SUN MAY 25 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS THIS AFTERNOON... THE MODERATE RISK AREA IS EAST OF A LINE FROM ALVA TO WEATHERFORD TO FREDERICK TO ARCHER CITY TEXAS. SURROUNDING THE MODERATE RISK AREA...THE SLIGHT RISK AREA IS EAST OF A LINE FROM BUFFALO TO ALTUS TO SEYMOUR TEXAS. LARGE HAIL...DAMAGING STRAIGHT-LINE WIND...AND TORNADOES WILL BE POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA. A POTENTIALLY DANGEROUS WEATHER SITUATION IS SETTING UP FOR THIS AFTERNOON AND TONIGHT AS AN AREA OF LOW PRESSURE OVER SOUTHWEST KANSAS MOVES INTO NORTHERN OKLAHOMA. A DRY LINE WILL EXTEND SOUTHWARD FROM THE LOW PRESSURE SYSTEM INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS BY MID AFTERNOON...AND WILL ACT AS A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT AS IT MOVES TO THE EAST THROUGH THE EVENING. AFTERNOON HEATING OF THE WARM AND MOIST AIRMASS OVER THE AREA EAST OF THE DRYLINE WILL RESULT IN VERY UNSTABLE CONDITIONS. IN ADDITION... INCREASING VERTICAL WIND SHEAR WILL RESULT IN FAVORABLE CONDITIONS FOR SUPERCELL THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE DRY LINE DURING THE AFTERNOON. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING TORNADOES...VERY LARGE HAIL...AND DAMAGING STRAIGHT-LINE WIND. THE NATIONAL WEATHER SERVICE ENCOURAGES PERSONS ACROSS OKLAHOMA AND WESTERN NORTH TEXAS TO REVIEW SEVERE WEATHER SAFETY RULES AND STAY INFORMED ON THE LATEST WEATHER FORECASTS...AND POSSIBLE WATCHES AND WARNINGS. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES TODAY AND TONIGHT SHOULD REMAIN ESPECIALLY ALERT FOR THREATENING WEATHER. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THROUGH TONIGHT. 11
Special weather statement, May 25, 12:30 PM CDT, 5 hours 10 minutes before
OKZ004>053-TXZ083>090-261130- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT SUN MAY 25 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS THIS AFTERNOON... THE MODERATE RISK AREA IS EAST OF A LINE FROM ALVA TO WEATHERFORD TO FREDERICK TO ARCHER CITY TEXAS. SURROUNDING THE MODERATE RISK AREA...THE SLIGHT RISK AREA IS EAST OF A LINE FROM BUFFALO TO ALTUS TO SEYMOUR TEXAS. LARGE HAIL...DAMAGING STRAIGHT-LINE WIND...AND TORNADOES WILL BE POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA. A POTENTIALLY DANGEROUS WEATHER SITUATION IS SETTING UP FOR THIS AFTERNOON AND TONIGHT AS AN AREA OF LOW PRESSURE OVER SOUTHWEST KANSAS MOVES INTO NORTHERN OKLAHOMA. A DRY LINE WILL EXTEND SOUTHWARD FROM THE LOW PRESSURE SYSTEM INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS BY MID AFTERNOON...AND WILL ACT AS A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT AS IT MOVES TO THE EAST THROUGH THE EVENING. AFTERNOON HEATING OF THE WARM AND MOIST AIRMASS OVER THE AREA EAST OF THE DRYLINE WILL RESULT IN VERY UNSTABLE CONDITIONS. IN ADDITION... INCREASING VERTICAL WIND SHEAR WILL RESULT IN FAVORABLE CONDITIONS FOR SUPERCELL THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE DRY LINE DURING THE AFTERNOON. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING TORNADOES...VERY LARGE HAIL...AND DAMAGING STRAIGHT-LINE WIND. THE NATIONAL WEATHER SERVICE ENCOURAGES PERSONS ACROSS OKLAHOMA AND WESTERN NORTH TEXAS TO REVIEW SEVERE WEATHER SAFETY RULES AND STAY INFORMED ON THE LATEST WEATHER FORECASTS...AND POSSIBLE WATCHES AND WARNINGS. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES TODAY AND TONIGHT SHOULD REMAIN ESPECIALLY ALERT FOR THREATENING WEATHER. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THROUGH TONIGHT. 11
Local storm report, May 25, 4:21 PM CDT, 1 hour 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0415 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM 1 W AMBER OK 1.00 INCH HAIL
05/25/97 GRADY
0412 PM 2.5 E MIDDLEBURG OK 1.00 INCH HAIL
05/25/97 GRADY
0414 PM MIDDLEBURG OK TORNADO
05/25/97 GRADY
JLocal storm report, May 25, 4:40 PM CDT, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0440 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
415 PM 2.5 E MIDDLEBURG OK 2.50 INCH HAIL
05/25/97 GRADY
0417 PM 2.5 N TABLER OK WIND DAMAGE
05/25/97 GRADY ROOF OFF MOBILE HOME
0425 PM 1 N BLANCHARD OK 1.00 HAIL
05/25/97 MCCLAIN
JThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:58 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 47 min |
| May 24, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 40 min |
| May 24, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Roger Mills | 49 min |
| May 24, 10:14 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 46 min |
| May 24, 11:00 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer | 45 min |
| May 24, 11:45 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer | 45 min |
| May 24, 11:54 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Washita | 51 min |
| May 25, 1:29 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 46 min |
| May 25, 2:36 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 39 min |
| May 25, 4:45 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain | 45 min |
| May 25, 7:25 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 35 min |
| May 25, 8:42 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Pushmataha | 48 min |
| May 25, 3:38 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 52 min |
| May 25, 4:00 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 60 min |
| May 25, 4:03 PM CDT | Tornado Warning | OUN | Grady, McClain | 42 min |
| May 25, 4:40 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 65 min |
| May 25, 4:44 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 46 min |
| May 25, 5:03 PM CDT | Tornado Warning | OUN | Caddo, Comanche | 42 min |
| May 25, 5:30 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Garvin, Stephens | 60 min |
| May 25, 5:37 PM CDT | Tornado Warning | OUN | Cleveland, McClain, Pottawatomie | 53 min |
| May 25, 6:04 PM CDT | Tornado Warning | OUN | Stephens | 41 min |
| May 25, 6:07 PM CDT | Tornado Warning | OUN | Garvin | 68 min |
| May 25, 6:15 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 30 min |
| May 25, 6:31 PM CDT | Severe Thunderstorm Warning | OUN | McClain, Pontotoc | 59 min |
| May 25, 6:41 PM CDT | Tornado Warning | OUN | Murray | 34 min |
| May 25, 6:45 PM CDT | Tornado Warning | OUN | Stephens | 45 min |
| May 25, 6:51 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 24 min |
Nearby
Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.